Alert archive / Illinois / Wind Advisories in 2022

Wind Advisory 1, NWS St. Louis, MO

March 29, 202210 counties in Illinois; Madison County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this wind advisory at Mar 29, 2022, 2:17 PM CDT for 10 counties in Illinois; Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It took effect at Mar 30, 2022, 9:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2022, 2:17 PM CDT (19:17 UTC)
In effect from
Mar 30, 2022, 9:00 AM CDT
Expired
Mar 30, 2022, 2:24 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS73 KLSX 291917
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
217 PM CDT Tue Mar 29 2022

ILZ060-064-065-069-070-074-079-MOZ074-075-085-301030-
/O.NEW.KLSX.WI.Y.0001.220330T1400Z-220331T0000Z/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-Washington
IL-Randolph IL-Saint Francois MO-Sainte Genevieve MO-Madison MO-
Including the cities of Sparta, Litchfield, Farmington,
Centralia, Salem, Chester, and Vandalia
217 PM CDT Tue Mar 29 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...In Missouri, Madison MO, Saint Francois MO and Sainte 
  Genevieve MO Counties. In Illinois, Bond IL, Clinton IL, Fayette 
  IL, Marion IL, Montgomery IL, Washington IL and Randolph IL 
  Counties.

* WHEN...From 9 AM to 7 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kimble
3 follow-up statements
841 
WWUS73 KLSX 300807
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
307 AM CDT Wed Mar 30 2022

ILZ060-064-065-069-070-074-079-MOZ074-075-085-310000-
/O.CON.KLSX.WI.Y.0001.220330T1400Z-220331T0000Z/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-Washington
IL-Randolph IL-Saint Francois MO-Sainte Genevieve MO-Madison MO-
Including the cities of Sparta, Litchfield, Farmington,
Centralia, Salem, Chester, and Vandalia
307 AM CDT Wed Mar 30 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...In Missouri, Madison MO, Saint Francois MO and Sainte 
  Genevieve MO Counties. In Illinois, Bond IL, Clinton IL, Fayette 
  IL, Marion IL, Montgomery IL, Washington IL and Randolph IL 
  Counties.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MRB
174 
WWUS73 KLSX 301351
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
851 AM CDT Wed Mar 30 2022

ILZ100>102-310000-
/O.EXA.KLSX.WI.Y.0001.220330T1400Z-220331T0000Z/
Madison IL-Saint Clair-Monroe IL-
Including the cities of Belleville, Cahokia, Edwardsville, and
Alton
851 AM CDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Madison IL, Monroe IL and Saint Clair Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ILZ060-064-065-069-070-074-079-MOZ074-075-085-310000-
/O.CON.KLSX.WI.Y.0001.220330T1400Z-220331T0000Z/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-Washington
IL-Randolph IL-Saint Francois MO-Sainte Genevieve MO-Madison MO-
Including the cities of Sparta, Litchfield, Farmington,
Centralia, Salem, Chester, and Vandalia
851 AM CDT Wed Mar 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...In Missouri, Madison MO, Saint Francois MO and Sainte 
  Genevieve MO Counties. In Illinois, Bond IL, Clinton IL, Fayette 
  IL, Marion IL, Montgomery IL, Washington IL and Randolph IL 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kimble
881 
WWUS73 KLSX 301924
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
224 PM CDT Wed Mar 30 2022

ILZ060-064-065-069-070-074-079-100>102-MOZ074-075-085-302030-
/O.CAN.KLSX.WI.Y.0001.000000T0000Z-220331T0000Z/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-Washington
IL-Randolph IL-Madison IL-Saint Clair-Monroe IL-Saint Francois MO-
Sainte Genevieve MO-Madison MO-
Including the cities of Cahokia, Sparta, Litchfield, Farmington,
Alton, Centralia, Belleville, Salem, Edwardsville, Chester, and
Vandalia
224 PM CDT Wed Mar 30 2022

...WIND ADVISORY IS CANCELLED...

Strong wind gusts are no longer expected.

$$

Kimble

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Mar 29, 12:31 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 29, 12:31 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1231 PM CDT Tue Mar 29 2022

.SHORT TERM... (Through Wednesday Night)
Issued at 255 AM CDT Tue Mar 29 2022

Key messages in the short-term forecast:

1) A threat for severe storms exists in eastern Missouri and western
Illinois Wednesday, where damaging wind is possible and a brief
tornado could occur.

2) Along with the line of storms, strong winds appear likely across
the same area Wednesday morning into the afternoon. Wind gusts up to
45mph (or higher in thunderstorms) are possible.

Regional surface analysis depicts a warm front draped across central
Oklahoma through central Arkansas, and satellite imagery shows mid-
level stratus beginning to blossom ahead of the developing
baroclinic zone. The front attends a developing low on the lee side
of the Rockies, forming amidst broad diffluent flow as an amplified
mid-level trough digs across the southwest CONUS. This feature, and
another more subtle wave in the northern stream, will be
orchestrating our sensible weather over the next few days.

The developing low will begin to march east today, and the two waves
aloft will phase and deepen the overall system, and the warm front
will lift through the CWA later this morning into the afternoon.
Along the front itself, weak moisture convergence could spawn some
isolated showers. Behind it, very weak isentropic ascent will exist
under broad diffluent flow that could lead to drizzle or light rain
within the warm sector during the late morning through the early
afternoon. Temperatures will also vary across the area, with
highs in the upper 60s/low 70s in the far west/southwest CWA and
cooler as one goes further north/east. With the intensifying low
through the day tightening the surface pressure gradient, winds
will also pick up in intensity out of the south/southeast.

Attention then turns to the potential for severe storms early
Wednesday morning and again on Wednesday afternoon. An embedded
shortwave will dive south and further dig the larger trough across
the central Great Plains, spawning a broad area of enhanced PVA that
will interact with plentiful moisture in the warm sector. Widespread
showers and embedded storms will develop ahead of a strong cold
front early Wednesday morning, aided by a 50-60kt 850mb LLJ. 40-
50kts of deep-layer shear oriented nearly-parallel to the prefrontal
trough/dryline that forces it will likely lead to quick upscale
growth into a broken line of showers and storms. Despite impressive
shear, storms will likely have little instability below 700mb to
produce more than small hail and gusty winds. The deep stable layer
erodes through the morning, though very little instability develops.
In addition to unimpressive model soundings, HREF probabilities of
500J/kg of SBCAPE and SREF probabilities of that much MLCAPE
struggle to reach 10% in the CWA. However, the shear parameter space
is very impressive among the deterministic guidance and HREF: at
least 60kts of deep-layer shear and 30-45kts of 0-3km shear. These
values are largely driven by a 60kt LLJ. Convection will aid those
winds in mixing down to the surface more efficiently than the storms
in the morning, leading to a threat for locally-damaging winds from
the QLCS. In addition, the ever-tightening surface pressure gradient
will bring wind speeds near Wind Advisory criteria, with the gusts
coming right up to the criteria mainly in western Illinois.

It is appearing more likely given the shear parameters and strong
frontal forcing that a QLCS will form ahead of the front and present
a threat for severe wind, particularly in eastern Missouri and
western Illinois during the late morning and afternoon where the
combination of a strong LLJ and the QLCS will exist. A secondary
threat for brief tornadoes does exist along the line: low LCLs and
strong 0-1/0-3km shear makes the threat non-zero, but an absence of
much SBCAPE/MLCAPE is a major limiting factor. Severe hail appears
highly unlikely given the very poor lapse rates and warm
temperatures in the mid-levels, and the progressive nature of the
individual storms and the overall complex will likely preclude a
flooding threat. As the system progresses east, winds and the threat
for severe storms will slacken into the later afternoon and evening.
Rain will likely persist, though weaken in intensity, before the
main cold front swings through the region Wednesday night.

MRB

.LONG TERM... (Thursday through Monday)
Issued at 255 AM CDT Tue Mar 29 2022

Thursday will be cooler and largely dry behind the cold front,
but a second shortwave impulse rounding the base of the larger
trough aloft could stimulate some scattered showers in northeast
Missouri and west-central Illinois. Temperatures warm on Friday
with a ridge building into the region, but another wave dives
southeast into the Mid-Mississippi Valley for Saturday. WPC
Cluster Analysis shows differences in the position and amplitude
of the trough, but probabilities of measurable precipitation from
all global ensembles is high for Saturday. The GEFS and CMCE favor
a more northern focus for the highest QPF, while the EPS is more
dispersed. That being said, there's little to indicate the system
on Saturday will be of much impact.

The flow pattern becomes largely zonal starting Sunday, according to
deterministic guidance and the WPC Cluster Analysis. This regime
tends to open up our region to more transient, quick-moving
shortwaves that are hard to resolve at this lead time. Temperatures
appear poised to return to near-normal during this time, but a wide
interquartile range exists for high temperatures during the early
part of next week. There are indications that a wave will move into
the region on Tuesday, bringing the threat for rain along with it.
However, uncertainty over the amplitude and position of the wave
remains high, leading to differences in where and how much rain
falls.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1227 PM CDT Tue Mar 29 2022

VFR conditions expected this evening with a stray shower possible.
East winds turn more southerly overnight. A line of showers and
thunderstorms is expected to move from west to east across the
region on Wednesday, possibly arriving in the Columbia area around
12Z and St Louis as early as 14Z. Rain and MVFR or perhaps IFR
conditions may linger for a few hours after the initial line of
thunderstorms moves through. Confidence in thunder occurrence is
relatively high, although timing and duration will be refined
with future forecasts.

Kimble

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     64  57  69  39 /  30  50 100  70
Quincy          57  52  62  36 /  30  80 100  80
Columbia        69  58  64  36 /  20  80 100  70
Jefferson City  70  59  64  36 /  30  80 100  70
Salem           57  52  71  40 /  20  20 100  80
Farmington      65  60  68  36 /  20  40 100  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 29, 3:13 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 AM CDT Tue Mar 29 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300815-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
313 AM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There's a chance for thunderstorms from Tuesday night into early
Wednesday evening. A few thunderstorms could be strong to severe on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRB

Nearby

Wind Advisories in Illinois, 2022Wind Advisories in Missouri, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.